South Dakota, 2010Tornadoes and Flash Flooding in South Dakota, August 3, 2010
August 3, 2010 · NWS FSD · 9 events in 7 counties and zones
Thunderstorms produced a tornado, damaging winds, and flash flooding in southeast South Dakota, mostly near Interstate 90, during the evening of August 3rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced a tornado, damaging winds, and flash flooding in southeast South Dakota, mostly near Interstate 90, during the evening of August 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 3, 5:44 PM CST, 13 minutes earlier.
Area forecast discussion, Aug 3, 5:44 PM CST, 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT TUE AUG 3 2010
.DISCUSSION...
QUICK UPDATE TO COVER THE ISOLD STORMS DEVELOPING ALG WK SWRD MOVING
OUTFLOW BNDRY INTO AIRMASS OVR SERN SD THAT IS LOCAL MAXIMUM IN
POTENTIAL INSTABILITY. OTHER UPDATE NEEDED TO ENHANCE THE
THUNDERSTORM THREAT THRU SWRN CWA...MAINLY FOR AREAS ALG/W OF THE
JAMES VALLEY WITH SELF SUSTAINING MCS WHICH WL AFFECT WRN CWA MAINLY
AFT ABOUT 01Z. CONTINUED DAMAGING WIND THREAT SEEMS IN ORDER GIVEN
THE INSTABILITY AND SHEAR PARAMETERS. SHEAR PARAMETERS DECREASE
CONSIDERABLY HEADING EWRD THRU THE EVNG...AND EXPECT THAT CURRENT
ACTIVITY WK BEGIN TO WKN BY MID EVENING PUSHING TOWARD JAMES VLY...
WITH GREATEST INTENSITY SHIFTING SWRD INTO NEBRASKA.
ISOLD ERN SD STORMS SO FAR VERY SLOW MOVING...AND ACTUALLY A NET
WWRD PROPAGATION TO MANY IN OUR CWA. ENVIRONMENT IS ACTUALLY
FAVORABLE FOR A FEW FUNNELS TO DEVELOP IN THIS LINE...GIVEN 0-3KM
CAPE AND CONVERGENCE AXIS.
&&
.AVIATION...
OVERALL VFR CONDITIONS EXPECTED THROUGH TONIGHT...THOUGH SCATTERED
SHOWERS AND THUNDERSTORMS MAY BRIEFLY DROP VISBYS/CIGS INTO THE
MVFR/IFR RANGE. BEST CHANCE OF THUNDERSTORM ACTIVITY WILL OCCUR
THROUGH THE JAMES RIVER VALLEY BEFORE 06Z...THEN AREAS TO THE EAST
BETWEEN 06Z AND 12Z. WINDS WILL BE LIGHT ONCE AGAIN TONIGHT...BUT
WITH MORE CLOUD COVER EXPECTING LESS FOG FORMATION. /JM
&&
.PREV DISCUSSION...
PRESENT RADAR IMAGE SHOWING LIGHT SHOWERS OVER AREAS ALONG THE
MISSOURI RIVER AS ANOTHER IN A SERIES OF SHORTWAVES TRACKS ACROSS
THE REGION...INTERACTING WITH LOWER TO MID LEVEL BOUNDARY JUST TO
THE SOUTH OF OUR CWA. BACK TO THE WEST...ANOTHER MORE SIGNIFICANT
AREA OF THUNDERSTORMS PUSHING INTO WESTERN SOUTH DAKOTA AS ANOTHER
SHORTWAVE TRACKS OUT OF THE ROCKIES. QUESTION TONIGHT BECOMES
WHETHER THAT CONVECTION CAN MAKE IT INTO OUR WESTERN CWA AS THE WAVE
MOVES TO THE EAST. MODELS DIFFERING ON SOLUTIONS...BUT OVERALL TREND
IS FOR THESE THUNDERSTORMS TO MOVE EAST THROUGH THE EVENING...THOUGH
WEAKENING AS THE ATMOSPHERE BECOMES MORE STABLE WITH LOSS OF HEATING
OF THE DAY...AND UPPER LEVEL DIVERGENCE IS LOST AS JET MAX OVER
NORTH DAKOTA EXITS TO THE EAST. AT THE SAME TIME...ANOTHER WAVE IS
EXPECTED TO PUSH OUT OF NEBRASKA TONIGHT...SO CANNOT RULE OUT
SCATTERED SHOWERS/THUNDERSTORMS WITH BOUNDARY SO CLOSE BY...THOUGH
NO LOW LEVEL JET DYNAMICS WILL COME INTO PLAY WITH LOW LEVEL WINDS
LIGHT...SO KEPT IN THE SMALL CHANCE RANGE. WHILE WINDS WILL BE VERY
LIGHT TONIGHT...NOT WORRIED AS MUCH ABOUT FOG WITH MORE CLOUD COVER
EXPECTED THAN PREVIOUS NIGHTS. LOWS WILL DROP DOWN INTO THE LOWER TO
MID 60S. /JM
ON WED...S/W WL BE MOVG THRU ERN CWA AND QUESTION IS HOW FAR THEY
CAN GO BEFORE DISSIPATING WITH LOW LEVEL NELY FLOW LATER TONIGHT
BRINGING DRIER AIR INTO THE LOW LEVELS E OF I29. STORMS MAY HAVE A
HARD TIME MOVG ACRS SW MN ON WED SO WL ONLY GO SLIGHT CHC THERE WITH
30% POPS ALONG THE I29 CORRIDOR INTO NW IA. WL KEEP SMALL POPS ACRS
CWA DURING THE AFTN WITH WEAK SECONDARY FNT WITH CAPES OF 1000 TO
2000 IN THE AFTN. PBLY WL ONLY BE ISOLD AT BEST AS NO S/W REALLY TO
TRIGGER ANYTHING MORE. ANY ACTIVITY THAN DOES DEVELOP IN THE AFTN
SHUD FALL APART QUICKLY IN THE EVE.
WED NITE AND THU SHUD BE A QUIET PD WITH NEAR NORM TEMPS BUT NOT AS
HUMID. RETURN FLOW AND WAA WILL PUSH WRMFNT N THRU CWA LATE THU NITE
INTO FRI MORN. CUD SEE A FEW HIGH BAST TRW DEVELOPING MAINLY ALONG
AND N OF I90 LATE THU NITE INTO FRI MORN SO WL INTRODUCE A SMALL POP
ACRS NRN CWA.
ANOTHER S/W MOVES EWD ACRS THE NRN PLAINS SAT AND SAT NITE. THIS
TIME AROUND IT APPEARS THAT MOST OF THE ENERGY WL GO N OF CWA AS EC
AND GFS DOES SHOW A PRETTY STOUT CAP DEVELOPING AS RIDGE ALOFT
BUILDS ON SAT. SO WL NOT GO TOO WILD WITH POPS AND KEEP THEM IN THE
20 TO 30% RANGE FOR SAT AND SAT NIGHT.
SUN SHUD BE WARM AND HUMID WITH CWA CAPPED OFF. NEXT S/W WL BRING A
CHC OF STORMS MON AND MON NITE AS WEAK CDFNT PUSHES EWD THRU CWA.
OTHER THAN A BRIEF RESPITE FM THE HUMIDITY ON THU...SHUD BE WARM AND
HUMID FOR THE NEXT 7 DAYS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Aug 3, 9:54 AM CST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT TUE AUG 03 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1054 AM CDT TUE AUG 03 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM
THE WEST LATE THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME...ALTHOUGH ISOLATED STORMS COULD PRODUCE
SMALL HAIL.
FLOODING...
RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN
EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PORTIONS
OF THE VERMILION RIVER...BIG SIOUX RIVER...AND FIRESTEEL
CREEK...BUT WITHOUT ADDITIONAL RAINFALL...THESE RIVERS WILL DROP
BELOW FLOOD STAGE OVER THE NEXT FEW DAYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THE
THUNDERSTORMS SHOULD END FROM THE NORTH WEDNESDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Special weather statement, Aug 3, 5:47 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT TUE AUG 3 2010
SDZ053>056-059>062-040200-
SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-
INCLUDING THE CITIES OF...WOONSOCKET...HOWARD...MADISON...
FLANDREAU...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS
647 PM CDT TUE AUG 3 2010
...SPECIAL WEATHER STATEMENT...
ISOLATED FUNNEL CLOUDS WILL BE POSSIBLE ALONG A LINE OF SHOWERS
AND THUNDERSTORMS JUST NORTH OF INTERSTATE 90. THE FUNNEL CLOUDS
ARE EXPECTED TO BE BRIEF AND SHOULD NOT BECOME TORNADOES.
Event by event
4 thunderstorm wind, 2 tornado, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Tornado, Hanson
- When
- August 3, 5:57 PM CST to 5:58 PM CST
- Where
- Hanson County, 5.7 mi ENE of Plano to 6.09 mi ENE of Plano
- Rating
- EF0
- Path length
- 0.43 mi
- Path width
- 50 yd
- Continued into
- Miner, Sd (FSD)
- Reported by
- Emergency Manager
- Coordinates
- 43.840, -97.820
A brief tornado near the county line raised dust, but caused no reported damage. The tornado crossed briefly into Miner County before dissipating.
Tornado, Miner
- When
- August 3, 5:58 PM CST to 5:59 PM CST
- Where
- Miner County, 8.23 mi W of Epiphany to 7.97 mi W of Epiphany
- Rating
- EF0
- Path length
- 0.43 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 43.845, -97.815
A brief tornado caused no reported damage. The tornado crossed into Miner County from Hanson County before quickly dissipating.
Thunderstorm Wind, Brule
- When
- August 3, 7:10 PM CST
- Where
- Brule County, 4.22 mi ENE of Pukwana
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.800, -99.100
Thunderstorm winds caused tree damage.
Thunderstorm Wind, Jerauld
- When
- August 3, 7:45 PM CST
- Where
- Jerauld County, 7.38 mi NNW of Crow Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.040, -98.810
Thunderstorm winds caused tree damage, including branches blown down.
Flash Flood, Jerauld
- When
- August 3, 8:00 PM CST to 10:00 PM CST
- Where
- Jerauld County, 2.55 mi NW of Wessington Spgs to 2.55 mi SW of Wessington Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.110, -98.600
Heavy rain from thunderstorms caused flash flooding of several streets in the town of Wessington Springs.
Thunderstorm Wind, Aurora
- When
- August 3, 8:10 PM CST
- Where
- Aurora County, 4.18 mi S of Storla
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.810, -98.360
Thunderstorm winds caused tree damage, including several branches blown down.
Heavy Rain, Aurora
- When
- August 3, 8:15 PM CST
- Where
- Aurora County, 2.56 mi NW of Storla
- Reported by
- Trained Spotter
- Coordinates
- 43.900, -98.380
Thunderstorm Wind, Davison
- When
- August 3, 8:20 PM CST
- Where
- Davison County, 0.85 mi SW of Mt Vernon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.710, -98.260
Thunderstorm winds caused minor tree damage.
Flash Flood, Minnehaha
- When
- August 3, 9:30 PM CST to 11:59 PM CST
- Where
- Minnehaha County, 1.71 mi SW of West Sioux Falls to 2.43 mi SW of South Sioux Falls
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 43.550, -96.770
Heavy rain from thunderstorms produced flash flooding of several streets in Sioux Falls, with several vehicles stalled.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 3 to 6, 20103 deaths · 2 events
- Excessive Heat in Kentucky, August 3 to 4, 20101 death · 22 events
- Flash Flooding in Illinois, August 3, 2010$1.6 million · 6 events
- Flash Flooding and Damaging Winds in Iowa, August 3, 2010$1.3 million · 61 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 3, 2010$400,000 · 1.75 in hail · 14 events
- Excessive Heat in Indiana, August 3 to 4, 201010 injured · 6 events
- Flood in Iowa, August 3 to 6, 2010$500,000 · 1 event
- Flash Flood in South Dakota, August 3, 2010$250,000 · 1 event
- Flash Flood and Flooding in Vermont, August 3 to 4, 2010$77,000 · 4 events
- Flood and Damaging Winds in Iowa, August 3, 2010$44,000 · 54 kt wind · 5 events
- Excessive Heat in Illinois, August 3 to 4, 20102 injured · 19 events
- Damaging Wind in Kentucky, August 3, 2010$39,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255983, 255984, 255985, 255986, 255988, 255990, 255991, 255993, 255994.